Is Non-Therapeutic Aspirin Use in Children a Problem in South Africa?(Original Articles) (Clinical Report)
The dangers of aspirin use in children and young teenagers are well documented. In severely ill young children, aspirin can cause or exacerbate electrolyte and metabolic derangements as a result of the narrow dosage window between therapeutic and toxic effects. (1-3) In industrialised countries, aspirin is not recommended in paediatric practice except for approved therapeutic purposes such as Kawasaki disease, because of its association with Reye’s syndrome (RS) (3) and the availability of equally effective antipyretic agents. Regulatory authorities in the UK, the USA and other industrialised countries have required warnings on all aspirin-containing preparations about their use in children and teenagers since the 1980s. (4,5) Our study was prompted by a case of severe aspirin poisoning in an infant whose mother had unknowingly administered salicylate to her baby in a traditional medicine. This case is described and the following questions are addressed: (i) How many children were admitted to our hospital over a defined period with evidence of salicylate ingestion? (ii) Why was the salicylate given? (iii) Was the salicylate administered as over-the-counter (OTC) aspirin or other types of salicylate, or was it a component of traditional medicines? (iv) What were the morbidity and mortality rates of this group? (v) What are the clinical and public health implications of our findings?